6 doctors weighed in:

Can magnesium sulfate overdose cause long term cardiac problems?

6 doctors weighed in
Dr. Tarek Naguib
Internal Medicine - Nephrology & Dialysis
5 doctors agree

In brief: Depends on symptoms

The way to recognize mag overdose is blood work that shows increase in values.
If the "overdose" caused heart rhythm problems that caused a cardiac arrest, then long term problems are possible. But if "overdose" means increase in blood level, then it is not important. Usually after Magnesium Sulfate infusion, levels in blood go up before they normalize by moving out of blood into storage in cells.

In brief: Depends on symptoms

The way to recognize mag overdose is blood work that shows increase in values.
If the "overdose" caused heart rhythm problems that caused a cardiac arrest, then long term problems are possible. But if "overdose" means increase in blood level, then it is not important. Usually after Magnesium Sulfate infusion, levels in blood go up before they normalize by moving out of blood into storage in cells.
Dr. Tarek Naguib
Dr. Tarek Naguib
Thank
Get help from a real doctor now
Dr. Tonga Nfor
Board Certified, Internal Medicine - Cardiology
13 years in practice
508K people helped
Continue
111,000 doctors available
Read more answers from doctors